Tardive Dyskinesiagreenspun.com : LUSENET : AMTNSW : One Thread
Does anybody have experience working with Tardive Dyskinesia from a massage therapy point of view. Apart from being a Massage Therapist I am a Occupational therapist who works in psychiatry. Psychiatry has a definite bias towards medication.
Some of you will know that tardive dyskinesia is an extra pyramidal side effect of some the older type antipsychotic medications. I have encountered clients in public health with massive spasm and cramping of the cervical musculature with associated tongue writhing. These are typically older clients who have pain and discomfort due to these involuntary movements.
My questions are:
Has anybody have any experience working with such clients?
Has anybody seen any literature on MT and Tardive Dyskinesia (and or Parkinsons Disease) which I could use to "sell" this type of massage to psychiatrists that I know?
Thank you in advance,
Sonny McNamara http://home.iprimus.com.au/massagetherapy
-- Sonny McNamara (firstname.lastname@example.org), December 01, 2000
Sonny, I have not heard anything about massage and tardive dyskinesia but I may be able to help you with Parkinsons. There is a self-help book published by a massage therapist who has Parkinsons. He went on a search for things that would help him and published the results. A friend of mine has Parinsons and has the book. Let me know if you are interested and I will borrow it for you.
Other than that I have anecdotal information about massage and Huntington's disease. My students massage these people at Lottie Stewart hospital and the patients really look forward to their visit.
Hopefully someone else will be able to give you some more information.
This sort of thing really highlights the need for all of us to file interesting case studies for future reference.
-- Diana Glazer (email@example.com), December 03, 2000.
Sonny, Greg Morling wrote a couple of articles about Parkinsons that were published in the ATMS journal a little while ago. When I get back from holidays I will see if I stilll have them or I will give you contact info for Greg. Regards Geof N
-- Geof Naughton (geofN@bigpond.com), December 29, 2000.
In the Merck Manual (page 1567-8, 17th edition), it is suggested which Antipsychotic drugs contribute to Tardive Dyskinesia....is your client currently taking medication for such eg: haloperidol, fluphenazine? this may still be happening.
First step may be to check with their consultant physician to see if they are taking antipsychotic medication. Maybe then ask the pysician what possibilities may be ventured into.
-- Mark Philip Deal (firstname.lastname@example.org), December 31, 2000.